Facebook Pixel
EmpowHER Guest

Mirena causing dysphagia???

By Anonymous March 17, 2015 - 10:18am
Rate This

I had the Mirena IUD inserted a month ago now all of a sudden out of no where I cannot swallow any food. I am on a liquid diet. I have been having anxiety attacks, headaches and a very stiff neck. The doctors wont help me.

Add a Comment5 Comments

EmpowHER Guest

Your story sounds identical to mine. I had mirena put in January 26th2015 and then 5 weeks later all of a sudden I could not swallow solid food. It is now April and I still cannot swallow I have lost 25lbs and no doctor will help me. To top it all of I have also been diagnosed with pelvic inflammatory disease! I had the Mirena taken out today but, i heard it could take months or years for your body to get back to normal. All I want is to be able to eat again.

April 10, 2015 - 9:21am
HERWriter Guide

Hi Anon

Thanks for your question. 

Mirena has myriad of side effects it seems. 

Dysphagia has been cited as a side effect from some women - there are few studies that have investigated this although it looks (through an internet search) that there is some foundation for these claims. 

Anon you really need to find medical help - your symptoms are real and you need care. You should also report these side effects to the FDA - you can do that here:


Please keep in touch with us-


March 17, 2015 - 4:15pm
EmpowHER Guest
Anonymous (reply to Susan Cody)

I emailed my doctor today asking her if it could be a possibility of silicone toxicity from the Mirena she said highly unlikely but possible. My insurance doesnt cover the test i need to find out. Im at a loss. Im hoping I can get in and get this device removed soon. I haven't been able to eat foods in 2 weeks im down 12lbs.

March 17, 2015 - 4:34pm
HERWriter Guide (reply to Anonymous)

Hi Anon

Sorry, I didn't realize you still had it in! I would get it removed straight away. 

In my experinece, doctors are very hesitant to agree to any side effects because they are so scared of lawsuit. 

It may be highly unlikely but since it's possible, getting it out is the right thing. 

Usually the side effects of Mirena end quickly when it is taken out. 

I really hope you feel better soon, that is an awful thing you are going through.  Ask to be seen straight away, a nurse can have it out quickly. 



March 17, 2015 - 4:40pm
EmpowHER Guest
Anonymous (reply to Susan Cody)

Thank you Susan. I still have it in because I didn't realize until today that its more than likely my IUD that is causing me problems.

March 17, 2015 - 4:43pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!